5 doctors weighed in:
Can epidural steroid injections for back pain cause bone deterioration?
5 doctors weighed in

Dr. Tarek Shahbandar
Anesthesiology
1 doctor agrees
In brief: Steroid
Too much steroid can cause osteoporosis no matter where it is placed.
Oral, IV or epidural steroid may increase chance of osteoporosis. The amount of steroid used in epidural injection for a herniated disk is less than the amount of steroid consumed as a Medrol (methylprednisolone) dose pack taken orally to treat the same symptoms. Generally, though, we do not recommend more than 3 steroid injections in 6 months.

In brief: Steroid
Too much steroid can cause osteoporosis no matter where it is placed.
Oral, IV or epidural steroid may increase chance of osteoporosis. The amount of steroid used in epidural injection for a herniated disk is less than the amount of steroid consumed as a Medrol (methylprednisolone) dose pack taken orally to treat the same symptoms. Generally, though, we do not recommend more than 3 steroid injections in 6 months.
Dr. Tarek Shahbandar
Dr. Tarek Shahbandar
Thank
Dr. Muhammad Itani
Anesthesiology
1 doctor agrees
In brief: Bone thinning
Most unlikely. Bone thinning is more common with repeated doses of systemic steroids administered over a longer periods of time.
Epidural steroids are typically administered in the epidural space as single doses every 6-9 months sometimes. So bone side effects are unlikely.

In brief: Bone thinning
Most unlikely. Bone thinning is more common with repeated doses of systemic steroids administered over a longer periods of time.
Epidural steroids are typically administered in the epidural space as single doses every 6-9 months sometimes. So bone side effects are unlikely.
Dr. Muhammad Itani
Dr. Muhammad Itani
Thank
Dr. Jeffrey Glaser
Pain Management
In brief: Yes, but rare
The biggest risk of the steroid with epidural steroid injections is getting a condition called avascular necrosis.
This is a rare disorder that usually effects large joints such as the hip or knee and can lead to the need for replacement. It can occur even after one dose of steroid. It is prudent to limit your dosage of epidural steroids to no more than 3 times per year. Be aware of this risk.

In brief: Yes, but rare
The biggest risk of the steroid with epidural steroid injections is getting a condition called avascular necrosis.
This is a rare disorder that usually effects large joints such as the hip or knee and can lead to the need for replacement. It can occur even after one dose of steroid. It is prudent to limit your dosage of epidural steroids to no more than 3 times per year. Be aware of this risk.
Dr. Jeffrey Glaser
Dr. Jeffrey Glaser
Thank
Get help from a real doctor now
Dr. Eric Weisman
Board Certified, Neurology
32 years in practice
9M people helped
Continue
107,000 doctors available
Read more answers from doctors